Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Have frequent acidity, coughing when laying down, chest and arm discomfort. Worried

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 2007
Answered : 442 Questions
Question
Hi
Yesterday Evening I had a acidity which is a frequent problem with me these days ,i have acidic feeling most of the days with too much acid in the stomach and I cough when I lie down,
Since today morning I am having slight discomfort on the right side of the chest and both my arms and shoulders. The discomfort is mild I also had a digene but that did not help.
I am worried about the discomfort on the right chest..I tried taking XXXXXXX breath it is normal please help
Posted Sun, 12 Aug 2012 in Digestion and Bowels
 
 
Answered by Dr. Sourav Ganguly 1 hour later
Hi XXXXXXX
Thanks for writing in.
It seems as if you have been suffering from Gastro esophageal reflux disease (GERD) or peptic ulcer disease for a long time.
GERD is a condition where the food from the stomach enters the food pipe to cause pain. However, before starting treatment for this, I would request you to answer the following questions so that we can exclude the remaining causes:
a.     Did you hurt your right chest recently?
b.     Does the pain increase on breathing in?
c.     Do you have fever, cough or cold?
d.     Does the pain increase on touching the chest?
e.     Do you have any other medical condition like high blood pressure or diabetes?
f.     Has any investigation been done for you?
The most logical step here would be to do an ECG here ( to rule out a heart condition). In addition, the following lifestyle modifications should help:
1.     Avoid oily, spicy, fatty food, alcohol and smoking.
2.     Take small amount of food frequently.
3.     Avoid lying down within 1.5 hours after meal.
4.     You can take a proton pump inhibitor (like omeprazole) and prokinetic (domperidone) combination. This is a prescription drug and you would need to consult your physician in person
Consult your physician, test to de done and follow his advice for further management.
Awaiting your reply
Wish you a speedy recovery.
Regards,
Dr Sourav Ganguly
Above answer was peer-reviewed by
 
Follow-up: Have frequent acidity, coughing when laying down, chest and arm discomfort. Worried 2 hours later
Hi Doctor

I was diagnosed with an acid reflux in my stomach about 2 months ago for which i was treated with some medicine for 2 weeks.
the answer to your questions are

a. Did you hurt your right chest recently?
No
b. Does the pain increase on breathing in?
NO
c. Do you have fever, cough or cold?
Only cough no fever

d. Does the pain increase on touching the chest?
No
e. Do you have any other medical condition like high blood pressure or diabetes?
No I had a high a high BP for 2-3 weeks about 3 months ago no BP problem in recent

f. Has any investigation been done for you?
Acid reflux was diagnosed and Problem with cervical spine .

I had a ECG and a 2D doppler about 2 months ago when I was diagnosed with acid reflux the findings were as follows

ECG- 1-Sinus Rhythm 2-T wave Inversion at lead III

2D Doppler Cardiography- Trivial Tricuspid Regurgitation and Mild Pulmonary regurgitation PAEDP=7.26mmhg other things are normal.

Kinldy advise what should be my next step which tests to undergo top get rid of this problem and which type of specialist doctor to visit.
 
 
Answered by Dr. Sourav Ganguly 1 hour later
Hi,

Thanks for posting query.

Thank you very much for providing me 'to the point answer' of all my questions.

After going through your answers my initial diagnosis of Gastro esophageal reflux disease (GERD) strengthen.

But some facts to be considered:

You have mild cough that may be due to GERD itself but it can be due to aspiration pneumonitis. So do a Chest X XXXXXXX to rule out any lung involvement.

You have previous ECG and ECHO showing mild abnormality so better to do a repeat ECG. Please remember, though heart problem causes pain in the left side of chest, it can produce right sided chest pain also due to radiation. We sometimes get patients of heart problem who presented to us with right chest pain.

As mentioned previously the following advises can be helpful-

1.     Avoid oily, spicy, fatty food.
2.     Take small amount of food frequently.
3.     Avoid lying down within 1.5 hours after meal.
4.     Can take a proton pump inhibitor (like- omeprazole, pantoprazole, rabeprazole etc)) and prokinetic (like-domperidone, cisapride etc)) combination for at least 6 weeks. I hope you are getting these drugs nowadays but please consult your doctor for dose and duration.

First consult your physician, test to be done by his advice and depends on the reports. If no cardiologic and lung cause found, then please consult a Gastroenterologist for proper management of GERD.

Hope I have answered your query. If you have any further questions I will be happy to help. If you do not have any clarifications, you can close the discussion and rate the answer and write a review for me.

Wish you a speedy recovery.

Regards,
Dr Sourav Ganguly
Above answer was peer-reviewed by
 
Follow-up: Have frequent acidity, coughing when laying down, chest and arm discomfort. Worried 1 hour later
I had a query regarding the ECG and the echocardiograph
The doctor who reviewed the report said that they are absolutely normal and I have no heart related problems.
 
 
Answered by Dr. Sourav Ganguly 24 minutes later
Hi,

Thanks for writing back.

I think your physician by normal means that though there is mild abnormality in ECG & ECHO, it is not severe enough to cause chest pain which is a sign of angina.

Now that the cardiac problem is ruled out, please do a chest X XXXXXXX to rule out any lung involvement. If no lung cause is found, then please consult a Gastroenterologist for proper management of GERD.

Hope I have answered your query. If you have any further questions I will be happy to help. If you do not have any clarifications, you please close the discussion and rate the answer and write a review for me.

Wish you a speedy recovery.

Regards,
Dr Sourav Ganguly
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor